Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 869  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (107 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References
 ::  Article Figures

 Article Access Statistics
    Viewed5900    
    Printed121    
    Emailed2    
    PDF Downloaded254    
    Comments [Add]    
    Cited by others 10    

Recommend this journal


 


 
LETTERS
Year : 2007  |  Volume : 53  |  Issue : 2  |  Page : 146

Successful treatment of palmar-plantar erythrodysesthesia possibly due to temozolomide with dexamethasone


1 Uludag University Faculty of Medicine, Department of Medical Oncology, Gorukle, Bursa, Turkey
2 Uludag University Faculty of Medicine, Department of Dermatology, Gorukle, Bursa, Turkey

Correspondence Address:
O Kanat
Uludag University Faculty of Medicine, Department of Medical Oncology, Gorukle, Bursa
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.32222

Rights and Permissions




How to cite this article:
Kanat O, Baskan B E, Kurt E, Evrensel T. Successful treatment of palmar-plantar erythrodysesthesia possibly due to temozolomide with dexamethasone. J Postgrad Med 2007;53:146

How to cite this URL:
Kanat O, Baskan B E, Kurt E, Evrensel T. Successful treatment of palmar-plantar erythrodysesthesia possibly due to temozolomide with dexamethasone. J Postgrad Med [serial online] 2007 [cited 2020 Nov 25];53:146. Available from: https://www.jpgmonline.com/text.asp?2007/53/2/146/32222


Sir,

Palmar-plantar erythrodysesthesia (PPE) is a cutaneous toxicity of some chemotherapeutic agents such as 5-FU, doxorubicine and capecitabine.[1],[2] Clinicians could also encounter this reaction in response to treatment with novel agents. Temozolomide is a new alkylating agent that has demonstrated promising activity in the treatment of primary or metastatic brain tumors.[3] Herein, we present a case of PPE possibly due to temozolomide therapy.

A 67-year-old man presented with headache caused by a large intracerebral frontal tumor. The tumor was totally resected and a diagnosis of glioblastoma multiforme was established. Following the surgery, he received radiation therapy. Three months later, locally tumor recurrence was detected and temozolomide was started at a dose of 200 mg/m 2 for five days every four weeks. A stable disease was achieved. Following the completion of the fifth cycle, the patient complained of a burning sensation at the lateral edges of hands and feet. This dysthesia was followed by the development of symmetric erythema on the palms and soles [Figure - 1]. The hands were more severely affected than feet. The painful and well-demarcated erythematous lesions on the palms and soles and periungual erythema and swelling were consistent with Grade 3 PPE according to World Health Organization criteria.[1] Infectious causes were ruled out. The skin biopsy demonstrated nonspecific histopathological findings including papillary dermal edema, dilated blood vessels and perivascular lymphocytic infiltration. The patient's only concurrent medications were multivitamins and phenytoin, which were taken for more than five months. His metabolic status was normal and blood transfusion was not administered. Thus, the PPE was attributed to temozolomide. He was treated with intravenous dexamethasone at a dose of 32 mg/d for seven days. As the skin lesions resolved with brownish discoloration, this therapy was tapered over the following one week. The chemotherapy regimen of the patient had to be ceased because of the rapid progression in the clinical course.

In this patient, temozolomide-induced PPE might be caused by a cumulative toxic effect on the skin, since PPE occurred after fifth cycle of therapy. The patient received a combination of temozolomide and phenytoin, thus it is difficult to decide which drug or their combination is responsible for the skin lesions. However, as suggested by the patient's history and available data in literature, it is most likely that the skin reaction was induced by temozolomide.

We treated our patient with intravenous dexamethasone and his symptoms and signs disappeared within one week. The prompt improvement of skin lesions as compared with the normal course of the disease (five to six weeks) confirmed the efficiency of dexamethasone therapy previously reported.[1]

In conclusion, chemotherapy-induced PPE is a fascinating clinical problem that can occur when using new and investigational agents as in this patient. We conclude that the patient is possibly a case of PPE to temozolomide. Therefore, we suggest that clinicians should be aware of the potential for PPE in patients receiving temozolomide.

 
 :: References Top

1.Nagore E, Insa A, Sanmartin O. Antineoplastic therapy-induced palmar plantar erythrodysesthesia ('hand-foot') syndrome. Incidence, recognition and management. Am J Clin Dermatol 2000;1:225-34.  Back to cited text no. 1    
2.Bhasin S, Sunita, Gupta DK, Kataria SP, Saluja S, Sharma M. Chemotherapy-induced palmer planter erythrodysesthesia. J Assoc Physicians India 2005;53:155-6.  Back to cited text no. 2  [PUBMED]  
3.O'Reilly SM, Newlands ES, Glaser MG, Brampton M, Rice-Edwards JM, Illingworth RD, et al . Temozolomide: A new oral cytotoxic chemotherapeutic agent with promising activity against primary brain tumours. Eur J Cancer 1993;29A:940-2.  Back to cited text no. 3  [PUBMED]  


    Figures

  [Figure - 1]

This article has been cited by
1 temozolomide-related idiosyncratic and other uncommon toxicities: a systematic review
dixit, s. and baker, l. and walmsley, v. and hingorani, m.
anti-cancer drugs. 2012; 23(10): 1099-1106
[Pubmed]
2 effectiveness of everolimus-eluting stents in the treatment of drug-eluting stent versus bare-metal stent restenosis
almalla, m. and pross, v. and marx, n. and hoffmann, r.
coronary artery disease. 2012; 23(7): 492-496
[Pubmed]
3 Temozolomide-related idiosyncratic and other uncommon toxicities
Sanjay Dixit,Louise Baker,Vicki Walmsley,Mohan Hingorani
Anti-Cancer Drugs. 2012; 23(10): 1099
[Pubmed] | [DOI]
4 delayed versus immediate stenting for the treatment of st-elevation acute myocardial infarction with a high thrombus burden
ke, d. and zhong, w. and fan, l. and chen, l.
coronary artery disease. 2012; 23(7): 497-506
[Pubmed]
5 the impact of successful manual thrombus aspiration on in-stent restenosis after primary pci: angiographic and clinical follow-up
bulum, j. and ernst, a. and strozzi, m.
coronary artery disease. 2012; 23(7): 487-491
[Pubmed]
6 cytostatic and cytotoxic drugs
sabharwal, a. and middleton, m.
side effects of drugs annual. 2010; 32: 827-842
[Pubmed]
7 Toxic erythema of chemotherapy: A useful clinical term
Jean L. Bolognia,Dennis L. Cooper,Earl J. Glusac
Journal of the American Academy of Dermatology. 2008; 59(3): 524
[Pubmed] | [DOI]
8 Localized palmar-plantar epidermal hyperplasia associated with use of sorafenib
Cicek, D., Kandi, B., Dagli, F.A., Karaoglu, A., Haligur, B.D.
Clinical Drug Investigation. 2008; 28(12): 803-807
[Pubmed]
9 Toxic erythema of chemotherapy: A useful clinical term
Bolognia JL, Cooper DL, Glusac EJ
JOURNAL OF THE AMERICAN ACADEMY OF DERMATOLOGY. 2008; 59(3): 524-529
[Pubmed]
10 Localized Palmar-Plantar Epidermal Hyperplasia Associated with Use of Sorafenib
Demet Cicek,Basak Kandi,Ferda A Dagli,Aziz Karaoglu,Beyzan D Haligur
Clinical Drug Investigation. 2008; 28(12): 803
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow